Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Thoracic muscle spasms, MS, MRI, abnormal T1, T2, T3, T4, taken Baclofen, Zanaflex, Flexeril, Lyrica, Tramacet. Reason?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 502 Questions
Thoracic muscle spasms - MS diagnosed Sept 2011
I have been diagnosed with MS,i take Copaxone daily.Can lesions on the cervical and thoracic spine cause muscle spasms in the upper thoracic back?I have lesions on C4,C6-7.This is from a 2009 MRI (no symptoms were present at the time of the scan)My 2011 MRI(April) showed several increased areas of T2 signal in the thoracic cord.Largest lesion was present at T1 posteriorly on the left,T2 on the right,centrally at T3-4,and posteriorily left on T6-7.I had unexplained thoracic muscle spasms(primarily on my left trapezius/rhomboids/scalene)last year that came about with no known cause of injury/trauma.My neuro did not think they were MS related but did not tell me what else if could be.These spasms were treated with Baclofen since April 2011,a daily 10mg 3x day dose let me live 90% pain free XXXXXXX 2012 i was rear ended and my same muscles flared up. (primarily again on the left side)My neuro still says not MS. Have tried Zanaflex(didn't work),Flexeril(didn't work),Lyrica(no relief)and tramacet(just made me nauseated but no pain relief in my muscles).The only thing that works is dry needling,but the effects only last 1-2days.My neuro is adamant that this is not MS,and i understand that the whiplash can cause this too, but it's the same pain i had last year just worse because now my trusty Baclofen isn't taking the pain away. Any help would be greatly appreciated.If this is not MS then it worries me about what else could be wrong wth me.
Posted Tue, 22 May 2012 in Multiple Sclerosis
Answered by Dr. Shiva Kumar R 10 hours later

Thanks for the query

Regarding the spasms in MS, neuromuscular spasm is one of the most common symptoms occurring in MS. Spasms can be of two types, either tonic or clonic spasm.

Tonic spasm is nothing but stiffness, when the limb appears rigid and difficult to move despite the absence of absolute paralysis. Clonic spasm which is perhaps the most distressing of the two forms as the affected limb or muscle may jerk violently without warning and can affect any muscle in the body. Irritation of the spinal nerves at the site of exit from the vertebra by MS plaque causes spasms.

So I personally feel your spasms are probably related to MS. Baclofen, Zanaflex and valium are the drugs most commonly used for treatment of spasms. As these medicines are not effective in you, Botulinum toxin (or Botox) can also be injected locally into the affected area to relax the muscles. However one should understand that spasms are not common in the early stages of MS and one should exclude other causes before relating it to MS.

For now, I recommend to discuss the option of Botox injections in to the muscles with your GP as you have not benefited from the oral medicines.

Thanks again for the query. I hope you found my response to be helpful and informative. If you have any additional concerns I would be happy to address them.


Dr Shiva Kumar R
Consultant Neurologist & Epileptologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor